Quantcast
Last updated on April 19, 2014 at 13:20 EDT

Nausea-Killer Causes Bleeding

December 12, 2008

After a tonsillectomy, it seems patients are caught in a Catch-22. New research shows a commonly used steroid to reduce nausea and vomiting is associated with an increased risk of postoperative bleeding.

About 186,000 tonsillectomies are performed each year in the United States, making the outpatient procedure one of the most frequently performed surgical procedures in children. Dexamethasone injected after the start of anesthesia can reduce the nausea and vomiting often experienced after surgery. But researchers say the proper dosing remains unclear, as are the steroid’s adverse effects, including bleeding.

While the larger the dosage of dexamethasone resulted in lower risks of nausea and vomiting, it in turn increased post-operative bleeding. The highest dose of dexamethasone (0.5 mg/kg) was associated with seven-times higher risk of bleeding after surgery. A small proportion of patients who received the drug even needed emergency re-operation due to hemorrhage. The study was stopped early for safety reasons.

“Dexamethasone, possibly through inhibition of wound healing, increases the risk of postoperative bleeding in this specific setting,” study authors write.

SOURCE: The Journal of the American Medical Association, 2008;300:2621-2630

On the Net: